Heat, Jefferson
- When
- July 16, 10:00 AM CST to 7:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
An extended heat wave across the Quad State region occurred from mid to late July. , with the ridge building northward to include the Ohio Valley and Great Lakes by July 22nd-23rd.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An extended heat wave across the Quad State region occurred from mid to late July. On the synoptic scale, at 500mb, a 594dam ridge was present across the Southeast U.S., with the ridge building northward to include the Ohio Valley and Great Lakes by July 22nd-23rd. The Quad State was initially on the edge of the ridge from the 17th-21st, resulting in greater coverage of showers and thunderstorms. Heat issues continued through the end of July.
High temperatures in the low to mid 90s combined with very high humidity (dew points in the mid 70s to near 80) produced heat index values routinely in the 100 to 110 range for at least portions of Southern Illinois from July 16th through the 21st, with isolated higher values. Some relief came for the northern portions of the region on the 17th-19th and 21st due to more widespread showers/storms and cloud cover.
For the entirety of the mid-late month heatwave, Carbondale, IL experienced 21 consecutive days with a 75 degree dew point, their record longest (records going back to 1996). The highest heat index in Southern Illinois for the third week of July was 113 at the Bean Ridge RAWS site in Alexander County on the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 4:45 AM CST, 5 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
545 AM CDT Wed Jul 16 2025
.KEY MESSAGES...
- Daily chances for scattered showers and storms continue
through the weekend into next week. Strongest storms pose an
isolated threat for damaging winds. Heavy rainfall and
localized flash flooding is possible.
- Heat index values of 103 to 107 are expected for the next
couple of days as humidity takes a step upward.
&&
.DISCUSSION...
Issued at 140 AM CDT Wed Jul 16 2025
A very weak upper shortwave is departing to the east with very
high column moisture persisting. Another shortwave is rolling
over the KS/IA plains but probably won't make it this far
south. Convection may be a little suppressed by trailing
subsidence from the current weak shortwave but convective
temperatures look to be between 86-88 degrees F which should be
more than achievable. Convection will then fire in an
environment with about 2500-3000 J/kg of MLCAPE, 2.2 inch PWATs
but exceptionally weak low and deep layer flow. This should
result in storms with strong initial updrafts that really
struggle for organization. The strongest cells will come with a
respectable downburst potential and there may be another round
of non-supercell tornado/funnel type situations similar to what
we saw on Tuesday. Although the low level vorticity looks to be
lower than it was on Tuesday for now.
Heat is the other topic of the day. With slightly suppressed
initial convection dewpoints are expected to rise another degree
or two which should put parts of the area into the 105 degree
heat index range. The entire CWA will be close but the risk is
highest across parts of SEMO, southern Illinois and far west
Kentucky. The risk for heat advisory criteria conditions appears
higher tomorrow and the current forecast has the entire quad-
state at or above criteria, will hold off on that headline for
now though as its highly dependent on convective trends.
The upper jet lays more west to east on Thursday and a surface
front starts to approach from the north. GFS/NAM/HRRR bring the
front close enough to the area to increase shower and
thunderstorm coverage where the ECMWF is a little further north.
If it gets all the way into the area the risk for flash flooding
with storms training west to east along the front would rise
significantly. For now we look more adjacent to that risk. But
large buoyancy (2500 J/kg MLCAPE) deep warm cloud layer depth,
and PWATs at 2.2" make it impossible to ignore at least some
flooding potential. Downbursts would also be possible and we
will need to watch to see if deep layer shear overachieves the
10-15 kts currently indicated as the jet dips a little further
south. In short don't be too shocked for Thursday to end up
pretty stormy over southern Illinois and southwest Indiana.
The front shifts more north on Friday and we get weak jet-level
ascent and low-layer warm advection which would presumably lead
to better coverage of a little stratiform precip and showers and
thunderstorms.
The pattern shifts to a little more of a southerly low level
flow through the weekend with scattered showers and storms and
more persistent low level moisture advection. The extended will
depend in part on any tropical cyclone development in the Gulf
into the weekend as the deterministic GFS solution depends on
their being at least a little something there. The ECMWF has
some retrograde TUTT type lows working to our south that
increases amplitude of the upper level flow a little but these
type features would be hard to model and track at that range.
What does appear fairly likely is a persistent shower and
thunderstorm pattern amid heat and humidity.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 545 AM CDT Wed Jul 16 2025
Localized fog and low stratus at a few sites should mix out
quickly this morning. Convection will be a factor area-wide this
afternoon but may start a little later and be less in coverage
than what we have seen the last week or so. Light wind overnight
should keep visibility up but if that slackens the moisture
fields will be primed for fog.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
ILZ084-085-088>090-092>094.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
MOZ086-087-100-109>112-114.
IN...None.
KY...Heat Advisory from noon today to 7 PM CDT this evening for
KYZ001>009.
&&
DISCUSSION...JGG
AVIATION...JGGHazardous Weather Outlook National Weather Service Paducah KY 154 AM CDT Wed Jul 16 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-170700- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 154 AM CDT Wed Jul 16 2025 /254 AM EDT Wed Jul 16 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A small increase in humidity is expected to result in hotter feeling conditions today compared to the last few days. Heat index values of 103 to 107 are forecast this afternoon and a heat advisory is in effect for parts of the area. Scattered thunderstorms are expected this afternoon and evening. Isolated strong to severe storms are possible with wind the main threat, all storms will also be capable of brief torrential rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms are expected through Tuesday. Isolated strong to severe storms are possible with a slightly higher risk on Thursday. All storms will be capable of brief torrential rainfall. There is a slightly higher risk of flash flooding across parts of southern Illinois and southwest Indiana Thursday evening. Afternoon heat index values over 100 degrees are expected through Sunday. Heat index values may exceed 105 degrees on Thursday area-wide. .SPOTTER INFORMATION STATEMENT... Formal spotter activation is not anticipated but spotters are encouraged to report significant weather according to standard operating procedures. JGG
The national radar mosaic for the moment the first event began.
26 heat, 5 excessive heat. Local standard time, as filed.
Heat continued into late July.
Extreme heat continued into late July.
Extreme heat continued into late July.
Extreme heat continued into late July.
Extreme heat continued into late July.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290431, 1290438, 1290439, 1290442, 1290443, 1290446, 1290448, 1290451, 1290453, 1290454, 1290456, 1290458, 1290460, 1290462, 1290471, 1290474, 1290475, 1290457, 1290440, 1290441, 1290444, 1290445, 1290449, 1290452, 1290455, 1290432, 1290435, 1290436, 1290437, 1290472, 1290476.